Texas, 2024

High Wind in Texas, January 8, 2024

January 8, 2024 · NWS MAF · 11 events in 11 counties and zones

A closed upper low over the Texas Panhandle with a potent jet stream rounding its base led to widespread westerly high winds across much of southeast New Mexico and west Texas.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A closed upper low over the Texas Panhandle with a potent jet stream rounding its base led to widespread westerly high winds across much of southeast New Mexico and west Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jan 7, 11:05 PM CST, 1 hour 33 minutes earlier.

Area forecast discussion, Jan 7, 11:05 PM CST, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1105 PM CST Sun Jan 7 2024

...New AVIATION...

.SHORT TERM...
(This afternoon through Monday night)
Issued at 243 PM CST Sun Jan 7 2024

Despite weak ridging currently aloft, a large and robust upper
trough digging through CA/NV today keeps strong winds in place.
Winds have already ramped up today, especially across the Permian
Basin and lower Trans Pecos but the low level jet intensifies as
this trough draws closer, peaking around 06z. With winds already
sustained around 30+ mph, have pulled up the start of this evening's
Wind Advisory to now be in effect. With the LLJ peaking tonight,
winds remain elevated through much of the overnight period, though a
brief lull may come around 12z. The aforementioned trough will drag
a Pacific Front set to plow through the region overnight into
tomorrow morning as well, shifting the winds to westerly. The strong
jet associated with the trough will be passing through between 06
and 15z with very strong winds coming behind the Pac Front. Winds
will be strongest in the higher terrain where higher momentum winds
can mix down. The saving grace with this jet is the timing in that
the strongest winds passing through do not align with peak diurnal
mixing and winds will not be quite as strong in the Permian Basin as
they can in the higher elevations. With this, have added a few zones
to the High Wind Warning in and around the western high terrain. Have
also expanded with Wind Advisory beyond 12z to include the Rio
Grande Valley and Lea County. Winds decrease as the jet passes and
boundary layer mixing ceases late Monday evening. In addition to the
hazardous driving conditions and possibly damaging wind gusts at
times, widespread blowing dust is anticipated tomorrow which could
drastically reduce visibility at times.

Light snow showers are possible across southern Culberson, western
Jeff Davis, and northern Presidio counties early Monday morning due
to lift with the approaching trough. Precipitation intensity here
will be very light and any accumulations aren't expected here,
though strong winds may lead to patchy blowing snow. As the Pacific
front pushes through the Permian Basin, lift associated with the
front is expected to spawn a line of rain and thunderstorms in the
vicinity of the western Low Rolling Plains Monday morning as well.
There remains some uncertainty in how far west these storms may
initiate and there's a chance they could start in the eastern
Permian Basin before racing eastward. Before the storms depart they
could provide a quick burst of rain on the order of about 0.1-0.2".

Temperatures tonight should be noticeably warmer, especially in the
eastern Permian Basin and lower Trans Pecos where the LLJ is
cranking, with below freezing temperatures restricted to the western
high terrain. High's tomorrow should be 5-10 degrees cooler behind
the Pacific front despite the downsloping winds with a very cold
night expected Monday into Tuesday with air temperatures in the 20s
and teens in the higher elevations. Wind chills could be dangerously
cold both tonight and tomorrow night, especially in the higher
terrain. Wind chills could be as low as the single digits in the
higher elevations and in the teens in the plains. Bundle up
everyone!!

-Munyan

&&

.LONG TERM...
(Tuesday through Saturday)
Issued at 243 PM CST Sun Jan 7 2024

Conditions settle down heading into the day on Tuesday as upper
level ridging slides overhead in the wake of the upper low that will
have brought strong winds to the region. Westerly to southwesterly
flow holds on and afternoon temperatures warm up above normal into
the low to mid 60s in most places. The mornings remain chilly with
lows near or just below freezing across the Permian Basin and in the
higher elevations. By the end of the week, another system swings
through the area bringing a cold front that takes temperatures back
below normal with highs on Friday only reaching the low to mid 50s
for most. Much like the last couple of systems, only light
precipitation is expected and will remain confined to the western
and northern reaches of the CWA. Breezy conditions are possible with
the system that will approach by the end of the week, but the
confidence is low on the details regarding this portion of the
forecast.

-Stickney

&&

.AVIATION...
(06Z TAFS)
Issued at 1046 PM CST Sun Jan 7 2024

Not much has changed since previous reasoning. VFR conditions are
highly likely (> 80%) through mid-morning Monday. Southerly winds
will continue to be quite elevated out of the south until passage
of a Pacific cold front around the 08-10Z time frame, veering
winds to the west and continuing to blow. Currently, wind gusts
are as high as 45 kts at KMAF where an AWW is in effect until
09/00Z. Thereafter, look for MVFR in BLDU after about 08/15Z or so as
westerly winds howl at 30-40 knots with gusts approaching 50
knots.

At present, VAD wind profiles at KMAF are showing an intense low
level jet, with sustained winds as high as 62 knots recently 500
metres off the deck! Needless to say, LLWS has been maintained at
all area TAF sites through 08/16Z, when mixing and turbulent
mixing will kick in and lessen the threat. Nevertheless, cross
winds will be an issue at area terminals given the strength of
these winds. Pilots are strongly advised to maintain situational
awareness with this forecast as not only we have LLWS to contend
with early this morning but also mid/high CAT throughout the
forecast. Look for conditions to improve to VFR after sunset
Monday, with winds veering around to a northwesterly direction and
remaining elevated. -bc

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               41  50  29  51 /  30   0   0   0
Carlsbad                 32  47  22  51 /   0   0   0   0
Dryden                   40  56  32  58 /   0   0   0   0
Fort Stockton            37  51  29  54 /   0   0   0   0
Guadalupe Pass           26  38  21  42 /  10   0   0   0
Hobbs                    30  47  24  48 /   0   0   0   0
Marfa                    24  42  16  47 /  10  10   0   0
Midland Intl Airport     39  49  28  49 /  20   0   0   0
Odessa                   39  49  28  50 /  10   0   0   0
Wink                     35  50  26  53 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...High Wind Warning until midnight CST /11 PM MST/ Monday night
     for Chinati Mountains-Davis Mountains-Davis Mountains
     Foothills-Eastern Culberson County-Guadalupe Mountains
     Above 7000 Feet-Guadalupe and Delaware Mountains-Marfa
     Plateau-Van Horn and Highway 54 Corridor.

     Wind Advisory from 6 AM to 9 PM CST Monday for Lower Brewster
     County-Presidio Valley.

     Wind Advisory until 9 PM CST Monday for Andrews-Borden-Crane-
     Dawson-Ector-Gaines-Glasscock-Howard-Martin-Midland-
     Mitchell-Reagan-Scurry-Terrell-Upton-Winkler.

     High Wind Warning from 6 AM Monday to midnight CST Monday night
     for Central Brewster County-Chisos Basin-Loving-Pecos-
     Reeves County Plains-Ward.

     Wind Advisory until 6 AM CST Monday for Pecos-Ward.

NM...High Wind Warning until 11 PM MST Monday for Eddy County Plains-
     Guadalupe Mountains of Eddy County.

     Wind Advisory from 5 AM to 8 PM MST Monday for Central Lea
     County-Northern Lea County-Southern Lea County.

&&

SHORT TERM...70
LONG TERM....70
AVIATION...70
Hazardous weather outlook, Jan 8, 12:00 AM CST, 38 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
1200 AM CST Mon Jan 8 2024

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-090600-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
1200 AM CST Mon Jan 8 2024 /1100 PM MST Sun Jan 7 2024/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...Today and tonight.

A High Wind Warning is in effect through this evening for most of
West Texas and Southeast New Mexico along and west of the Pecos.
Blowing dust may reduce visibility.

A Wind Advisory is in effect through early evening for the rest of
West Texas and Southeast New Mexico.  Blowing dust may reduce
visibility.

Single digit wind chills are expected across portions of Culberson
County and the Marfa Plateau this morning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Single digit wind chills are expected across portions of Culberson
County and the Marfa Plateau Tuesday morning.

High winds are possible Thursday through Friday evening in the
Guadalupe and Delaware Mountains.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

44

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains Above 7000 Feet

When
January 8, 12:38 AM CST to 8:38 AM CST
Where
Guadalupe Mountains Above 7000 Feet forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
RAWS
Coordinates
31.447, -104.517 (the zone’s center; the record gives no point)

High Wind, Guadalupe and Delaware Mountains

When
January 8, 1:19 AM CST to 7:06 AM CST
Where
Guadalupe and Delaware Mountains forecast zone
Measured
72 kt (83 mph) measured gust
Reported by
Mesonet
Coordinates
31.447, -104.517 (the zone’s center; the record gives no point)

High Wind, Presidio Valley

When
January 8, 8:35 AM CST to 8:40 AM CST
Where
Presidio Valley forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
30.721, -104.299 (the zone’s center; the record gives no point)

High Wind, Davis Mountains

When
January 8, 10:58 AM CST to 1:58 PM CST
Where
Davis Mountains forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
RAWS
Coordinates
30.176, -103.877 (the zone’s center; the record gives no point)

High Wind, Central Brewster County

When
January 8, 11:49 AM CST to 12:49 PM CST
Where
Central Brewster County forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
RAWS
Coordinates
29.812, -103.252 (the zone’s center; the record gives no point)

High Wind, Reeves County Plains

When
January 8, 1:30 PM CST to 1:40 PM CST
Where
Reeves County Plains forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
31.323, -103.693 (the zone’s center; the record gives no point)

High Wind, Van Horn and Highway 54 Corridor

When
January 8, 2:10 PM CST to 3:15 PM CST
Where
Van Horn and Highway 54 Corridor forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
31.447, -104.517 (the zone’s center; the record gives no point)

High Wind, Terrell

When
January 8, 2:51 PM CST to 3:51 PM CST
Where
Terrell forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
30.225, -102.076 (the zone’s center; the record gives no point)

High Wind, Midland

When
January 8, 3:25 PM CST to 3:53 PM CST
Where
Midland forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
31.869, -102.032 (the zone’s center; the record gives no point)

High Wind, Glasscock

When
January 8, 4:03 PM CST to 4:04 PM CST
Where
Glasscock forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
31.870, -101.521 (the zone’s center; the record gives no point)

High Wind, Borden

When
January 8, 7:08 PM CST to 7:09 PM CST
Where
Borden forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
32.744, -101.432 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, January 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1159117, 1159109, 1159116, 1159121, 1159119, 1159113, 1159115, 1159118, 1159114, 1159110, 1159108.